Iowa, 2012Damaging Winds in Iowa, May 6, 2012
May 6, 2012 · NWS FSD · 2 events in 2 counties and zones
Thunderstorms produced damaging winds at two locations in northwest Iowa on the early morning of May 6th, not long after midnight. One report was from Sioux County, and one was from Clay County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds at two locations in northwest Iowa on the early morning of May 6th, not long after midnight. One report was from Sioux County, and one was from Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 10:25 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 5, 10:25 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT SAT MAY 5 2012
.DISCUSSION.../ISSUED AT 940 PM CDT/
STORMS CONTINUE TO MOVE OVER WESTERN AND NORTHERN PARTS OF AREA AND
STILL EXPECT THE AREA TO THE SOUTH AND EAST TO BE AFFECTED DURING
THE NIGHT WITH THE SEVERE AND HEAVY RAIN THREAT CONTINUING FOR A
WHILE. HAVE MADE TEMPERATURE ADJUSTMENTS FOR STORM COOLING. TROUGH
AT SURFACE SHARPENING PRETTY MUCH AS EXPECTED OVER CENTRAL PART OF
THE AREA. COOLER AND DRIER AIR SHOULD START MAKING IT INTO WESTERN
PART OF AREA LATE TONIGHT. EARLIER LOW TEMPERATURES SEEM GOOD.
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
HIGHLY VARIABLE CONDITIONS IN STORMS WILL CONTINUE THROUGH 15Z WHILE
STORMS BEGIN TO DECREASE FROM THE NORTHWEST. OTHERWISE CEILINGS 1-3K
FEET ROUGHLY NORTHWEST HALF OF AREA SHOULD REPLACE VFR CONDITIONS TO
THE SOUTHEAST. CONDITIONS SHOULD AGAIN IMPROVE TO VFR FROM THE
NORTHWEST 12Z-21Z AS PRECIPITATION ENDS AND CEILINGS SLOWLY IMPROVE.
SKIES SHOULD BECOME CLEAR FROM THE NORTHWEST 07/00Z-06Z. SURFACE
WIND GUSTS AROUND 25 KNOTS FROM THE NORTHWEST ARE POSSIBLE 15Z-23Z
MAINLY WESTERN PART OF FORECAST AREA IN SD.
&&
.PREV DISCUSSION.../ISSUED AT 355 PM CDT/
MESOSCALE CONVECTIVE SYSTEM HAS PROGRESSED EAST OF THE AREA AT MID
AFTERNOON...BUT LEFT BEHIND A VERY DISTINCT OUTFLOW BOUNDARY WHICH
HAS MORE OR LESS STALLED FROM EXTREME NORTHEAST NEBRASKA...TO JUST
NORTH OF SIOUX CITY AND CHEROKEE...THE EAST/SOUTHEAST TO AROUND
CLARION IOWA. CROSS BOUNDARY CONDITIONS ARE QUITE STRIKING...FROM 70
DEGREES AT KLRJ TO 90 DEGREES AT KSUX. BOUNDARY HAS WORKED TO BECOME
QUITE A BIT MORE CONVERGENT OVER THE LAST COUPLE OF HOURS...AND
STARTING TO SEE CUMULUS DEVELOPMENT ALONG THE BOUNDARY...AS AIRMASS
TO SOUTH EXHIBITING DEEPENING OF THE BOUNDARY LAYER AS DEWPOINTS
HAVE STARTED TO RELAX A BIT FROM THE MUGGY NEAR 70 EARLIER ON AT
KSUX. DETERMINING THE CONVECTIVE LOCATION/TIMING AND COVERAGE IS THE
MAIN CHALLENGE FOR TONIGHT.
PLUGGING IN THE CURRENT TEMP/DEWPOINT AT KSUX TO ALMOST ANY FORECAST
SOUNDING /AND THE KOAX 12Z RAOB/ WOULD SUGGEST THAT IT IS
THERMODYNAMICALLY PREPARED TO GO...AND LIKELY GO QUICKLY AS MLCAPE
IS AT LEAST 3000 J/KG. HOWEVER...LARGER SCALE AT THE MOMENT APPEARS
TO BE A BIT SUBSIDENT BASED ON SOME SUBTLE WATER VAPOR DARKENING
EXPANDING NORTHEAST OUT OF NEBRASKA. HAVE EARLIER SEVERELY TAPERED
BACK PRECIPITATION CHANCES FOR THE AFTERNOON BEHIND COMPLEX...BUT
ALSO SEE SUBTLE LIFT STARTING TO SHOW UP ACROSS THE WEST HIGH PLAINS
AS LARGE SCALE TROUGH IN THE NORTHERN ROCKIES STARTS TO NUDGE
EASTWARD. KEPT MENTION AT A LOWER CHANCE ALONG SOUTHERN CWA FOR
VERY LATE AFTERNOON...AS MID LEVEL LIFT RESPONSIBLE FOR EARLIER MCS
NOW FOCUSED NORTH AND EAST OF THE CWA.
EFFECTIVE SHEAR IS STRONGEST TO THE NORTH...BUT MORE THAN SUFFICIENT
AT 50 TO 70 KNOTS FOR SUPERCELLULAR ORGANIZATION TO INITIAL
REDEVELOPMENT. 0-1KM SHEAR NEAR THE BOUNDARY AROUND 20 KNOTS...AND
LIKELY TO INCREASE SOME AS NOCTURNAL DECOUPLING KICKS IN...AND LOW
LEVEL JET CONTINUES TO STRENGTHEN SLIGHTLY GOING INTO THE EVENING.
INITIALLY DISCRETE CELLS SHOULD...AS THE EVENING CONTINUES...
REORGANIZE INTO A MORE LINEAR STRUCTURES...GRADUALLY FEATURING MORE
DAMAGING WIND THREAT OVER HAIL...AND PERHAPS EVEN A COUPLE OF QLCS
TORNADOES GIVEN THE STRONG 0-2KM SHEAR.
FINALLY...ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT.
MOISTURE TRANSPORT IS STRONG AND FOCUSED INTO THE CWA THIS EVENING...
AND GIVEN A FAIRLY SLOW STORM MOTION INITIALLY...AND LIKELIHOOD OF
GETTING SOME TRAINING/BACKBUILDING OVER OUTFLOW BOUNDARIES...AS WELL
AS THE RECENT POCKETS OF HEAVY RAINFALL OVER THE LAST 36-48 HOURS...
SEEMED A PRUDENT MOVE AT THIS POINT. STILL SOME QUESTION AS TO WHERE
THE HIGHEST POTENTIAL FOR HEAVY RAINFALL WILL BE...BUT FOCUSED
SOMEWHAT MORE ON NEAR AND JUST NORTH OF THE CURRENT OUTFLOW BOUNDARY.
/CHAPMAN
UPPER LEVEL LOW WILL CONTINUE TO ROLL ALONG THE MONTANA/CANADA
BORDER INTO NORTHERN NORTH DAKOTA SUNDAY INTO SUNDAY NIGHT. ONGOING
THUNDERSTORM ACTIVITY WILL BE FOCUSED MAINLY ACROSS THE EASTERN HALF
IN THE MORNING. AS THE SURFACE LOW OVER THE CENTRAL PLAINS TRACKS
EASTWARD...SURFACE WINDS WILL SHIFT TO THE NORTH NORTHWEST WITH
DRIER MID AND LOW LEVEL AIR CLEARING OUT THE RAIN AND CLOUDS FROM
WEST TO EAST DURING THE DAY. MOSTLY CLEAR SKIES...COOLER
TEMPERATURES AND BREEZY NORTHWEST WINDS ARE EXPECTED ON MONDAY WITH
HIGHS EXPECTED IN THE 60S ACROSS THE REGION. NORTHWEST WINDS WILL
GRADUALLY DECREASE ON MONDAY NIGHT AS THE SURFACE HIGH PUSHES INTO
THE NORTHERN HIGH PLAINS BUT SHOULD PREVENT TEMPERATURES FROM
DROPPING TOO LOW OVERNIGHT. LOWS ARE EXPECTED IN THE MID TO UPPER
40S. /
LONG RANGE CONTINUES TO LOOK RELATIVELY QUIET WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES DOMINATING THE PERIOD. COOLEST DAY SHOULD
BE TUESDAY...AS UPPER LEVEL LOW SWINGS THROUGH SOUTHERN ONTARIO AND
THE WESTERN GREAT LAKES. SHOULD MIX OUT FAIRLY WELL... ALLOWING FOR
SOME GUSTY NORTHWEST WINDS THROUGH THE DAY...WITH HIGH TEMPERATURES
IN THE LOWER TO MID 60S. STILL LOOKS LIKE NORTHEAST PARTS OF THE
AREA COULD BE BRUSHED WITH A FEW SHOWERS/THUNDERSTORMS AS CYCLONIC
FLOW DROPS THROUGH THE REGION...AND WILL KEEP ISOLATED POPS IN FOR
THIS CHANCE.
UPPER RIDGING THEN WORKS EAST THROUGH THURSDAY...ALLOWING A GRADUAL
WARMUP TO MID-UPPER 60S WEDNESDAY...AND HIGHS IN THE 70S THURSDAY.
MODELS FAIRLY CONSISTENT TIMING THE NEXT UPPER TROUGH/ASSOCIATED
COLD FRONT INTO THE WESTERN CWA BY EARLY FRIDAY...PUSHING INTO THE
EASTERN AREAS FRIDAY AFTERNOON. ECMWF ON THE FASTER END OF TIMING
SPECTRUM WITH GFS ON THE SLOWER END. WILL STICK WITH SLIGHTLY FASTER
TIMING FOR NOW...BUT WILL HAVE TO WATCH AS TREND TOWARD SLOWER GFS
WOULD LIKELY RESULT IN WARMER TEMPS ACROSS THE EAST FRIDAY...ALONG
WITH INCREASING PRECIP CHANCES IN OUR EAST FRIDAY AFTERNOON. DRY AND
SLIGHTLY COOLER WEATHER SETTLES BACK INTO THE AREA FOR THE START OF
THE MOTHERS DAY WEEKEND...AS HIGH PRESSURE BUILDS INTO THE DAKOTAS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR IAZ001>003-012>014-
020>022-031-032.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR MNZ071-072-080-081-
089-090-097-098.
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NEZ013-014.
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR SDZ038>040-050-
052>071.Hazardous weather outlook, May 5, 3:31 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SAT MAY 05 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
431 PM CDT SAT MAY 05 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER 5 TO 6 PM THIS
AFTERNOON. DEVELOPMENT WILL BE MOST LIKELY ALONG A LINGERING
BOUNDARY ACROSS NORTHEAST NEBRASKA...EXTREME SOUTHEAST SOUTH
DAKOTA AND INTO NORTHWEST IOWA THROUGH THE EVENING. A FEW
TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70 MPH
ARE POSSIBLE WITH THE INITIAL STORM DEVELOPMENT...MAINLY DURING
THE EVENING HOURS.
ISOLATED STORMS SHOULD EVOLVE INTO A LINE WHICH WILL THEN PUSH
ACROSS THE ENTIRE AREA THROUGH THE OVERNIGHT. STRONG DAMAGING
WINDS OF 70 MPH WILL BECOME THE MAIN THREAT WITH THIS
TRANSITION...ALTHOUGH ISOLATED TORNADOES WILL STILL BE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90.
FLOODING...
HEAVY RAIN IS LIKELY WITH THUNDERSTORMS OVER MUCH OF THE AREA
TONIGHT. WITH MANY LOCATIONS ALREADY SATURATED FROM AREAS OF
HEAVY RAIN IN RECENT DAYS...LOCALIZED AREAS OF FLASH FLOODING
WILL BE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR MUCH OF THE
AREA...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 9:34 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 8 NE MITCHELL 43.83N 97.94W
05/05/2012 HANSON SD TRAINED SPOTTER
BASEMENT FLOODING
0930 PM TSTM WND DMG 4 S MADISON 43.95N 97.11W
05/05/2012 LAKE SD EMERGENCY MNGR
STEEL POLE SHED BUILDING BLOWN EAST TO WEST ACROSS 454TH
AVE SOUTH OF MADISON
0957 PM TSTM WND GST 1 S FLANDREAU 44.03N 96.60W
05/05/2012 M72.00 MPH MOODY SD MESONET
&&
TRMLocal storm report, May 5, 9:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND DMG 7 WNW PIPESTONE 44.05N 96.43W
05/05/2012 PIPESTONE MN TRAINED SPOTTER
SEVERAL TREES DOWN AND CANOPY BLOWN OFF TRAILER
1040 PM HAIL LAKE BENTON 44.26N 96.29W
05/05/2012 E1.00 INCH LINCOLN MN CO-OP OBSERVER
HEAVY RAIN AND LOTS OF LIGHTNING ACCOMPANIED HAIL UP TO
THE SIZE OF QUARTERS
&&
TRMLocal storm report, May 5, 9:54 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL LAKE BENTON 44.26N 96.29W
05/05/2012 E0.88 INCH LINCOLN MN CO-OP OBSERVER
HEAVY RAIN AND LOTS OF LIGHTNING ACCOMPANIED HAIL UP TO
THE SIZE OF NICKELS
&&
TRMLocal storm report, May 5, 9:55 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL LAKE BENTON 44.26N 96.29W
05/05/2012 E1.00 INCH LINCOLN MN LAW ENFORCEMENT
&&
TRMLocal storm report, May 5, 10:34 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND DMG 3 SSE FLANDREAU 44.01N 96.59W
05/05/2012 MOODY SD LAW ENFORCEMENT
BILLBOARD SIGN WITH METAL FRAME COMPLETELY FLATTENED AT
NORTHWEST CORNER OF HIGHWAY 34 AND HIGHWAY 13 ACROSS FROM
FLANDREAU AIRPORT
&&
TRMLocal storm report, May 5, 11:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND DMG SW FLANDREAU 44.05N 96.60W
05/05/2012 MOODY SD EMERGENCY MNGR
NUMEROUS BUILDINGS AND TREES DAMAGED IN SOUTHWESTERN
FLANDREAU. ROOFS ON APPARTMENT BUILDINGS DAMAGED. NO
KNOWN INJURIES.
&&
TRMThunderstorm Wind, Sioux
- When
- May 6, 1:15 AM CST
- Where
- Sioux County, 1.38 mi N of Ireton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.990, -96.320
Thunderstorm winds damaged a farm shed, and caused tree damage, including several branches blown down.
Thunderstorm Wind, Clay
- When
- May 6, 1:55 AM CST
- Where
- Clay County, 2.44 mi SE of Everly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -95.290
Thunderstorm winds moved several campers off supports. The winds also caused tree damage, including a large cottonwood tree uprooted, and numerous branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383317, 383318.